Tornadoes · United States · Texas · 2015
EF1 tornado, Carlos to Iola, Texas, November 17, 2015
From Carlos to Iola, this EF1 tornado ran 9.3 miles across Grimes County on November 17, 2015, touching down at 4:53 AM CST and reaching 50 yards wide. It killed nobody, and did $200,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- November 17, 2015
- Touchdown
- 4:53 AM CST (10:53 UTC)
- Lifted
- 5:04 AM CST (11:04 UTC)
- On the ground
- 11 minutes
- Path length
- 9.3 miles (14.9 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- County
- Grimes County
- Touchdown point
- 30.601, -96.124
- Lift-off point
- 30.730, -96.089
- Record number
- 1511170453-01
The damage survey
20 damage points were recorded along this path by NWS HGX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.
- Trailer blown off blocks. Debris from trailer in a pile 50 yards toward NNE. Additional debris seen in tree line half mile away.
- Extensive damage to trees along fence line. Photo taken from damage path.
- looking south. Debris scattered about. little or no damage e side of road
- Another view of trailer blown into field. Utility pole knocked over.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A strong storm system moved eastward across the state and produced a round of showers and thunderstorms along and ahead of a cold front. Some of the thunderstorms produced wind damage and a tornado.
This EF-1 tornado produced a damage path that started three miles west of Carlos near Route 30 with damage to trees and structures along Ada Oaks Lane. The path continued to the north northeast crossing County Road 173 then ran more parallel to County Road 244, crossing County Road 244 twice along its over 9 mile path. Damage was intermittent with numerous large trees uprooted or with their trunks snapped. Two trailers were thrown and destroyed. Numerous barns, farm outbuildings and mobile homes suffered severe damage. In numerous cases, tin and lumber debris were thrown over half a mile.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
39 minutes of warning. NWS HGX issued a tornado warning for this county at 10:14 UTC, 39 minutes before the tornado touched down, in force until 11:00 UTC.
The county was under a tornado watch, issued at 10:50 UTC and running to 15:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 10:06 UTC | 10:30 UTC | Tornado Warning | HGX |
| 10:14 UTC | 11:00 UTC | Tornado Warning | HGX |
| 10:16 UTC | 11:00 UTC | Tornado Warning | HGX |
| 10:50 UTC | 15:00 UTC | Tornado Watch | HGX |
| 10:55 UTC | 11:12 UTC | Severe Thunderstorm Warning | HGX |
| 13:35 UTC | 14:00 UTC | Tornado Warning | HGX |
| 16:19 UTC | 19:15 UTC | Flood Advisory | HGX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 05:56 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the tornado touched down at Nov 17, 3:52 AM CST, 1 hour 1 minute earlier.
Area forecast discussion, Nov 17, 3:52 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
352 AM CST TUE NOV 17 2015
.DISCUSSION...
PCPN STARTING TO RAMP UP ALONG THE DRY LINE OUT WEST AS IT BEGINS
TO MOVE EAST THIS MORNING. FURTHER TO THE NORTH AND WEST...STORMS
ALSO CONTINUING ALONG THE COLD FRONT (WHICH IS ALSO STEADILY MOV-
ING EAST THIS MORNING) AND IS THEN EXPECTED TO MERGE WITH THE DRY
LINE A BIT LATER. HOWEVER WILL HAVE TO KEEP A CLOSER EYE ON THESE
CELLS OUT WEST WITH WPC INDICATING THE POTENTIAL FOR HOURLY RAIN-
FALL RATES UP TO 2" DUE TO TRAINING/CELL MERGERS. IN THE MEANTIME
NO REAL CHANGES WITH THE THINKING THAT THE SQUALL LINE IS CAPABLE
OF PRODUCING SEVERE STORMS AS IT SWEEPS INTO THE AREA THROUGH THE
MORNING HRS.
LOOKING FURTHER AHEAD PROGS NOW TRENDING A BIT MORE COOLER/WETTER
FOR THE WEEKEND. THE AGGRESSIVE RETURN OF LOW-LEVEL MOISTURE JUST
AHEAD OF THE NEXT COLD FRONT FCST TO PRODUCE SCT PCPN FOR SAT. IN
ITS WAKE...MOS TEMPS MUCH COOLER THAN PREVIOUS RUNS AND HAVE ADJ-
USTED GRIDS ACCORDINGLY. WILL HAVE TO SEE IF THIS HOLDS UP AS THE
WEEK PROGRESSES. 41
&&
.MARINE...
A TIGHT PRESSURE GRADIENT WILL GRADUALLY WEAK THIS MORNING AS DEEP
LOW PRESSURE OVER THE CENTRAL PLAINS PUSHES NORTHEAST AND AWAY FROM
THE REGION. WILL MAINTAIN THE SCA FOR ALL WATERS THROUGH 00Z. WINDS
SHOULD BEGIN TO DECREASE ONCE THE LINE OF STORMS MOVES THROUGH
DURING THE MID AFTERNOON BUT SEAS MAY TAKE A WHILE TO FULLY SUBSIDE.
A LINE OF STORMS SHOULD MOVE WNW-ESE THRU THE WATERS FROM THE LATE
MORNING THRU THE MID/LATE AFTN HOURS. ASSOCIATED STRONG TO SEVERE
STORMS A GOOD POSSIBILITY AND MARINERS SHOULD PREPARE FOR LOCALLY
HIGH WINDS AND ROUGH SEAS. AN OFFSHORE WIND IS EXPECTED IN THE WAKE
OF THE STORMS.
TIDES LEVELS ARE RUNNING ABOUT 1.50 FT ABOVE NORMAL. ASTRONOMICAL
TIDES ARE ENTERING LOW TIDE SO TOTAL WATER LEVEL SHOULD REMAIN
AROUND 3.0 FEET BEFORE SLOWLY DROPPING LATER THIS AFTERNOON AS
OFFSHORE WINDS DEVELOP IN THE WAKE OF THE STORMS. 43
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 69 48 70 49 72 / 100 0 0 0 0
HOUSTON (IAH) 74 50 73 49 75 / 100 20 0 0 0
GALVESTON (GLS) 74 57 71 60 73 / 90 40 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
&&Hazardous weather outlook, Nov 16, 4:59 PM CST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 459 PM CST MON NOV 16 2015 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-171300- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 459 PM CST MON NOV 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TONIGHT A POTENT STORM SYSTEM WILL BEGIN TO AFFECT SOUTHEAST TEXAS LATE TONIGHT WITH INCREASING SHOWER AND THUNDERSTORM COVERAGE. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES AND STRONG DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREAT. A LONG FETCH OF SWELLS AND STRONG ONSHORE WINDS WILL LIKELY LEAD TO MINOR TIDAL FLOODING AROUND THE TIMES OF HIGH TIDE...MAINLY ALONG FLOOD PRONE COASTAL AREAS SUCH AS THE INTERSECTION OF HIGHWAYS 87 AND 124. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON TUESDAY...A POTENT STORM SYSTEM WILL MOVE ACROSS SOUTHEAST TEXAS. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES AND STRONG DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREAT. RAINFALL TOTALS ARE EXPECTED TO AVERAGE 1 TO 2 INCHES WITH ISOLATED AMOUNTS OF 2 TO 4 INCHES POSSIBLE. MINOR FLOODING OF URBAN AREAS AND SUSCEPTIBLE ROADWAYS IS POSSIBLE. A LONG FETCH OF SWELLS AND STRONG ONSHORE WINDS WILL LIKELY LEAD TO MINOR TIDAL FLOODING AROUND THE TIMES OF HIGH TIDE...MAINLY ALONG FLOOD PRONE COASTAL AREAS SUCH AS THE INTERSECTION OF HIGHWAYS 87 AND 124. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT TONIGHT.
In the hours before
Special weather statement, Nov 17, 2:55 AM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
255 AM CST TUE NOV 17 2015
TXZ195>197-170945-
BURLESON TX-WASHINGTON TX-BRAZOS TX-
255 AM CST TUE NOV 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BRAZOS...BURLESON AND
WESTERN WASHINGTON COUNTIES UNTIL 345 AM CST...
AT 255 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROUND TOP...OR 13 MILES SOUTHEAST OF GIDDINGS...MOVING NORTHEAST AT
45 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SOMERVILLE...SNOOK...BURTON...MILLICAN...LAKE SOMERVILLE DAM...
QUARRY...LYONS...INDEPENDENCE AND WELLBORN.
LAT...LON 3020 9674 3024 9673 3025 9669 3030 9664
3030 9667 3032 9669 3032 9674 3034 9676
3065 9662 3048 9615 3005 9662 3008 9663
3011 9663 3013 9665 3015 9665 3016 9669
3015 9671 3014 9677 3016 9679
TIME...MOT...LOC 0855Z 219DEG 41KT 3010 9673Special weather statement, Nov 17, 4:51 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
451 AM CST TUE NOV 17 2015
TXZ163-164-176>178-198-171145-
MADISON TX-TRINITY TX-GRIMES TX-SAN JACINTO TX-WALKER TX-HOUSTON TX-
451 AM CST TUE NOV 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR TRINITY...CENTRAL WALKER...
NORTHWESTERN SAN JACINTO...NORTHEASTERN GRIMES...HOUSTON AND EASTERN
MADISON COUNTIES UNTIL 545 AM CST...
AT 451 AM CST...DOPPLER RADAR WAS TRACKING A DEVELOPING AREA OF
STRONG THUNDERSTORMS 13 MILES NORTHWEST OF HUNTSVILLE...MOVING
NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...CROCKETT...APPLE SPRINGS...AUSTONIO...TRINITY...
GROVETON...LOVELADY...RIVERSIDE...KENNARD...LATEXO...CRABBS
PRAIRIE...WECHES...PENNINGTON AND CENTRALIA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CST FOR SOUTHEASTERN
TEXAS.
LAT...LON 3158 9517 3156 9514 3154 9514 3152 9510
3147 9510 3144 9501 3138 9496 3134 9496
3134 9493 3128 9489 3126 9490 3123 9486
3060 9569 3088 9590 3159 9532
TIME...MOT...LOC 1051Z 218DEG 36KT 3088 9565The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 00:00Z
10.9 hours before the tornado, 266 km from the path. November 17, 2015.
- Mixed-layer CAPE
- 683 J/kg
- Mixed-layer CIN
- -156 J/kg
- Surface CAPE
- 709 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 444 m²/s²
- 0-3 km storm-relative helicity
- 505 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.2
- 0-3 km lapse rate
- 4.8 K/km
Fort Worth, TX (KFWD), 12:00Z
1.1 hours after it, 266 km from the path. November 17, 2015.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -44270 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1404 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -501 m²/s²
- 0-3 km storm-relative helicity
- -68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.6 K/km
The radar
The Ft Hood radar (KGRK), 122 km away, was scanning. The volume nearest the touchdown began at 10:51 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 10:50 UTC | TSTM WND DMG | 15 E Wixon Valley | Grimes, TX | MINOR DAMAGE TO HOME. METAL ROOFING DOWN. STORM DOORS OFF HINGES. |
| 10:53 UTC | TORNADO | 11 E College Station | Grimes, TX | TORNADO TRACK FROM 3 W OF CARLOS TO 2 SSW OF IOLA. INTERMITTENT DAMAGE PATH. NUMEROUS TREES UPROOTED OR SNAPPED. MOBILE HOMES...BARNS...FARM BUILDINGS SEVERELY DAMAGED. TWO TRAILERS DESTROYED. SIGNIFICANT DAMAGE STARTED |
| 10:55 UTC | TSTM WND DMG | 12 E College Station | Grimes, TX | PROPERTY NEAR FM 174 AROUND 15 MILES SOUTH OF IOLA... DOWNED TREES... ROOF DAMAGE AND A TRAVEL TRAILER BLOWN DOWN ON ITS SIDE. |
| 11:45 UTC | NON-TSTM WND GST 60 | 4 N Normangee | Leon, TX | MULTIPLE TREES DOWN AND POWER POLES DOWN IN SOUTHWEST LEON COUNTY |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2015 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of November 17, 2015
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 17 | 3:28 AM CST | EF0 | Tarrant, TX | 0.9 | 30 | $210,000 | ||
| November 17 | 3:44 AM CST | EF1 | Denton, TX | 3.1 | 50 | $500,000 | ||
| November 17 | 5:43 AM CST | EF1 | McIntosh, OK | 4.7 | 300 | $150,000 | ||
| November 17 | 9:33 PM CST | EF1 | Hinds, MS | 1.9 | 50 | $10,000 | ||
| November 17 | 11:40 PM CST | EF1 | Scott, MS | 8.7 | 440 | $83,000 | ||
| November 17 | 11:47 PM CST | EF1 | Scott, MS | 3.0 | 250 | $12,000 | ||
| November 17 | 11:55 PM CST | EF1 | Scott, MS | 3.5 | 200 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.